Alert archive / Wisconsin / River Flood Warnings in 2019

River Flood Warning 67, NWS La Crosse, WI

July 3, 2019Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Jul 3, 2019, 10:33 AM CDT for Buffalo County, Trempealeau County, Wisconsin. It took effect at Jul 3, 2019, 7:00 PM CDT. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Jul 3, 2019, 10:33 AM CDT (15:33 UTC)
In effect from
Jul 3, 2019, 7:00 PM CDT
Expired
Jul 5, 2019, 1:00 AM CDT
In force
30 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 45 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Trempealeau River at Dodge (DDGW3). The gauge peaked at 10.36 ft at Jul 3, 2019, 2:00 PM CDT.

actionminormoderatemajor8910111207/0307/0407/0507/06
Action stage
9 ft
Minor stage
10.5 ft
Moderate stage
11 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05379500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

579 
WGUS43 KARX 031533
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
1033 AM CDT Wed Jul 3 2019

.Recent rainfall has resulted in rises along the Trempealeau River
near Dodge. Minor flooding is expected.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC011-121-040333-
/O.NEW.KARX.FL.W.0067.190704T0000Z-190705T0600Z/
/DDGW3.1.ER.190704T0000Z.190704T0000Z.190704T1200Z.NO/
1033 AM CDT Wed Jul 3 2019

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Trempealeau River at Dodge.
* from this evening to late Thursday night.
* At  9:45 AM Wednesday the stage was 10.3 feet.
* Flood stage is 10.5 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage this 
  evening.
* Impact...At 9.5 feet...The entrance road to the Trempealeau National
  Wildlife Refuge is flooded.

&&
 
LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149

$$

NMB/LPR
3 follow-up statements
638 
WGUS83 KARX 040215
FLSARX


Flood Statement
National Weather Service La Crosse WI
915 PM CDT Wed Jul 3 2019

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC011-121-041714-
/O.EXT.KARX.FL.W.0067.000000T0000Z-190705T1200Z/
/DDGW3.1.ER.190704T1200Z.190704T1200Z.190704T1800Z.NO/
915 PM CDT Wed Jul 3 2019

The Flood Warning continues for
  The Trempealeau River at Dodge.
* until Friday morning...Or until the warning is cancelled.
* At  8:45 PM Wednesday the stage was 10.2 feet.
* Flood stage is 10.5 feet.
* Forecast...The river is expected to rise to near flood stage 
  Thursday morning.
* Impact...At 9.5 feet...The entrance road to the Trempealeau National
  Wildlife Refuge is flooded.

&&
 
LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149

$$

MEA
213 
WGUS83 KARX 040939
FLSARX


Flood Statement
National Weather Service La Crosse WI
439 AM CDT Thu Jul 4 2019

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC011-121-050038-
/O.CON.KARX.FL.W.0067.000000T0000Z-190705T1200Z/
/DDGW3.1.ER.190704T1800Z.190704T1800Z.190704T1800Z.NO/
439 AM CDT Thu Jul 4 2019

The Flood Warning continues for
  The Trempealeau River at Dodge.
* until Friday morning...Or until the warning is cancelled.
* At  3:45 AM Thursday the stage was 10.1 feet.
* Flood stage is 10.5 feet.
* Forecast...The river is expected to rise to near flood stage today.
* Impact...At 9.5 feet...The entrance road to the Trempealeau National
  Wildlife Refuge is flooded.

&&
 
LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149

$$
028 
WGUS83 KARX 041201
FLSARX


Flood Statement
National Weather Service La Crosse WI
701 AM CDT Thu Jul 4 2019

.Water levels on the Trempealeau River near Dodge remain elevated, 
but will continue to gradually fall through the weekend. Therefore,
the flood warning has been cancelled.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC011-121-041231-
/O.CAN.KARX.FL.W.0067.000000T0000Z-190705T1200Z/
/DDGW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
701 AM CDT Thu Jul 4 2019

The Flood Warning is cancelled for
  The Trempealeau River at Dodge.
* At  6:45 AM Thursday the stage was 10.2 feet.
* Flood stage is 10.5 feet.
* Forecast...The river crested below flood stage at 10.3 feet. The 
  river will continue to fall to 9.8 feet by Friday morning.
* Impact...At 9.5 feet...The entrance road to the Trempealeau National
  Wildlife Refuge is flooded.

$$

NMB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 3, 6:45 AM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 3, 6:45 AM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
645 AM CDT Wed Jul 3 2019

.SHORT TERM...(Today and Tonight)
Issued at 308 AM CDT Wed Jul 3 2019

Quiet start to the day with just some convective debris and very
light low level flow. This is leading to some patchy valley fog
which should burn off quickly come daybreak.

Ill defined stationary front still a factor, residing just south of
forecast area early this morning and convection riding along it.
This boundary will likely come into play next several days as a foci
for convection in continued weak low level regime.

Initial thinking of how today will play out centered on approach of
next short wave topping broad upper trough over central U.S.  This
is expected to back low level flow somewhat and increase low level
moisture transport later in the day. This would also begin to push
previously mentioned stationary front a bit northward and fire
convection with afternoon instability across mainly southern
Minnesota into northeast Iowa. But will also have to watch on-going
convection in South Dakota and see if that will translate this far
east bringing an earlier convective threat, further north. Storm
threat would be fed again by instability with minimal shear
available for storm organization.

Convection could become more widespread tonight as wave continues to
increase moisture transport directly into area. Deeper moisture and
warm cloud depth could produce more locally heavy rain with storms,
which will likely be the main severe weather threat. Have adjusted
storm threats upward as night wears on. Confidence not high enough
at this time for any flood related watches, but evolution of threat
will certainly be watched closely.

.LONG TERM...(Thursday through Tuesday)
Issued at 308 AM CDT Wed Jul 3 2019

Confidence in forecast details remains low, at least for the holiday
and end of week with convective threat.

Convection could be ongoing at the start of the 4th but unclear on
how long it will impact the area. Mesoscale models having a tough
time resolving details Thursday into Friday. Watching subtle changes
in forcing and boundary location, could see a break in convection
for a time during the afternoon into the evening. Moisture transport
fields a bit weaker as you approach 05.00z so hopefully storm threat
will not wash out all celebrations.

Another short wave could setup a repeat convective threat on Friday
but lots of disagreement on how far north or south that could
impact. Again, any severe weather threat looks fairly minimal
/per SPC Day 3 outlook/ but will have to watch for convective
training and related flood risk.

As the weekend approaches, still seeing ideas in the medium range
guidance that ridge, and drier northeast flow, could begin to
dominate across western Great Lakes. This might limit rain threats
just west and south of the area, bringing a bit of a drier few
periods. Again, details far from certain but certainly lower rain
chances look reasonable in an attempt to find some dry time.

By early next week, upper ridge could be flattened somewhat and
passing short wave energy will return storm threat.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 645 AM CDT Wed Jul 3 2019

Morning fog will dissipate quickly, have moved up the times to
13Z for VFR. VFR is expected for the period with VCTS possible
this afternoon. Future TAFs may include a VCTS CB group as this
afternoon a very weakly convergent warm front will move into the
TAF area with instability in place. This will probably cause SCT
TSRA but the timing and coverage is still of lower confidence to
include in the TAF.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Shea
LONG TERM...Shea
AVIATION...Baumgardt
Hazardous weather outlook, Jul 3, 3:39 AM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
339 AM CDT Wed Jul 3 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
339 AM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Patchy dense fog is possible in valleys this morning. Use care if
driving and you encounter low visibilities. The fog should
dissipate by mid morning.

Scattered thunderstorms are possible starting this afternoon,
mainly west of the Mississippi River, with the threat spreading to
all areas tonight. Severe weather is not expected at this time,
but stronger storms could produce locally heavy rain, lightning,
and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic thunderstorm chances continue Thursday and Friday, with a
lower risk for storms over the weekend. The threat for severe
weather appears low at this time, but stronger storms could
produce gusty winds and locally heavy rain.

There is also a storm threat early next week, but it is too early
to discern severe weather risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Heavy rainfall
totals and any reports of flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Jul 3, 5:33 AM CDT, 5 hours before
Special Weather Statement
National Weather Service La Crosse WI
533 AM CDT Wed Jul 3 2019

IAZ011-MNZ079-088-096-WIZ032>034-041>044-053-031300-
Allamakee-Wabasha-Winona-Houston-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-
Including the cities of Waukon, Wabasha, Winona, Caledonia, Alma,
Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah,
Mauston, Friendship, and Viroqua
533 AM CDT Wed Jul 3 2019

...Areas of Dense Fog Early This Morning...

Fog has formed in central and west-central Wisconsin this morning,
as well as in the Mississippi river valley. Visibilities have
been less than 1/4 mile in some locations.

Locations experiencing the fog include...
Wabasha, Winona, La Crosse, Stoddard, Desoto, Sparta, Tomah,
Mauston, Black River Falls, the Root river valley, the Kickapoo
valley, and La Crosse river valley.

The fog will lift rapidly this morning...improving by 8 am.

Slow down and allow extra time to reach your destination. Avoid
U-turns on highways as oncoming traffic will not have time to
stop.

Baumgardt

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:53 PM CDTSpecial Weather StatementARXBuffalo, Jackson, Juneau, La Crosse, Monroe, Trempealeau52 min
Jul 3, 6:18 PM CDTSevere Thunderstorm WarningARXRichland42 min

Nearby

River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.